A case report in the December 5 issue of the New England Journal of Medicine presents an example of the potential dangers of anticholinergic drugs in some patients: short-term memory loss and hallucinations.

Anecdotally, many specialists are aware that drugs with anticholinergic properties can cause neuropsychological deficits. There is even evidence from a study by Elaine Perry and colleagues (Perry et al., 2003) that these drugs—including common drugs for incontinence, hypertension, psychosis, mood disorders, even allergies—might contribute to the pathology of Alzheimer's disease (see ARF related news story). Still, physicians have to help their patients balance quality-of-life issues, and for many people, these drugs are of great benefit.

Treating incontinence can clearly raise the quality of life for some elderly, but at what price? In their case report, Jack Tsao of the Naval Hospital in Jacksonville, Florida, and Kenneth Heilman of the Veterans Affairs Medical Center in Gainesville, Florida, describe a 73-year-old woman who experienced hallucinations and short-term memory loss when she first started taking the incontinence drug tolterodine. Her primary care physician suspected dementia and prescribed the cholinesterase inhibitor donepezil, which improved the memory problems. (The hallucinations also stopped, though the woman so enjoyed the conversations with deceased relatives that she initially hadn't reported them.) When the patient stopped taking tolterodine for several months, her memory improved further. When she began taking the drug again, there was another drop in short-term memory. With a second discontinuation, memory performance again rose, though not immediately.

"The half-life of tolterodine is less than 10 hours, but in this case, memory normalized long after its use was discontinued, suggesting that the medication altered gene regulation or protein expression," write the authors. Citing, among other things, the work of Perry and colleagues, the authors conclude with recommendations for judicious use of anticholinergics in older patients, along with memory testing of these patients.—Hakon Heimer

Comments

Make a Comment

To make a comment you must login or register.

Comments on this content

  1. The Case Report by Drs. Tsao and Heilman calls needed attention to a syndrome, often mimicking that of a dementing illness, of potentially reversible cognitive dysfunction associated with anticholinergic drugs used for the treatment of common bladder disturbances in older adults. Experience suggests that this syndrome is under-recognized, particularly by those physicians who are most likely to prescribe anticholinergic drugs for bladder dysfunction. Tsao and Heilman properly recommend judicious use of such medications in elderly patients who may be at risk for cognitive impairment. The problem is that, in some individuals, the drugs have real benefit for incontinence syndromes with corresponding improvement in quality of life.

    Many questions need to be resolved before we will understand the appropriate role of these drugs in clinical practice. How prevalent is the syndrome of anticholinergic-associated cognitive dysfunction in older adults? Are some patients more susceptible than others, and if so, how might they be screened prior to initiation of treatment? Are certain anticholinergic drugs more likely than others to cross the blood-brain barrier and hence produce cognitive side effects? Formal study is needed to address these and related issues, given the growing numbers of elderly individuals who may be exposed to these agents, and Drs. Tsao and Heilman are to be commended for raising awareness about this underappreciated and understudied problem.

  2. As cholinergic M1 receptor blockage will inhibit the production of NGF and possibly decrease sAPPalfa formation one should be aware that prolonged anticholinergic treatment could enhance the neurdegeneration of cholinergic neurons in the Meynert nucleus and therefore augment the already deleterious effect of the oligomeric abeta42 ligands at the synapse.
    Clinicians should take care to avoid these "iatrogenic" pitfalls. Lessons from recent cell biological insights should be translated into good clinical practice.

  3. This was a useful article for me because my sleep is often disrupted because of my need to urinate. There have also been times when I have thought that I was becoming incontinent. With this information I will be much more assiduous about strengthening my muscles and reducing my caregiver stress which may be contributing to my difficulties before I take any medication.

  4. The NEJM article is good for reminding us that blocking muscarinic receptors may impair cognition and alter perception in anyone, but especially in the elderly. As loss of cortical cholinergic afferents is a normal aging change in humans, the elderly are normally in a state of cholinergic deprivation and therefore are more sensitive to further losses in cholinergic transmission. Those who are harboring advanced AD pathology are probably even more susceptible.

References

News Citations

  1. Cholinergic Systems and AD: Dark Clouds and Silver Linings

Paper Citations

  1. . Increased Alzheimer pathology in Parkinson's disease related to antimuscarinic drugs. Ann Neurol. 2003 Aug;54(2):235-8. PubMed.

Further Reading

Primary Papers

  1. . Transient memory impairment and hallucinations associated with tolterodine use. N Engl J Med. 2003 Dec 4;349(23):2274-5. PubMed.